Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 391, NWS Atlanta, GA

August 18, 2005Banks County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 18, 2005, 8:43 PM EDT for Banks County, Georgia. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2005, 8:43 PM EDT (00:43 UTC)
Expired
Aug 18, 2005, 9:15 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Banks County, GA

The radar

The Greer radar (KGSP), 129 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 8:52 PM EDTTSTM WND GST 602 E Hollingsworth, GA
Aug 18, 8:52 PM EDTHAIL 0.882 E Hollingsworth, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 190043
SVRFFC
GAC011-190115-
/O.NEW.KFFC.SV.W.0391.050819T0043Z-050819T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
843 PM EDT THU AUG 18 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BANKS COUNTY IN NORTHEAST GEORGIA

* UNTIL 915 PM EDT

* AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HOLLINGSWORTH...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3447 8357 3438 8363 3429 8339 3444 8339

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 5:25 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 18, 5:25 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 PM EDT THU AUG 18 2005

240 PM EDT THU AUG 18 2005 DISCUSSION...
.SHORT TERM...MOIST SUMMERTIME AIRMASS CONTINUES OVER THE AREA WITH
PW OVER 2 INCHES ON THE MORNING SOUNDING AT FFC. WITH WESTERLIES
SINKING A LITTLE FURTHER SOUTH THE NORTH PORTION OF THE FORECAST
AREA IS BEGINNING TO COME UNDER THE INFLUENCE OF SOME WEAK SHORT
WAVES. ONE WILL BE MOVING THROUGH THIS EVENING...KEEPING HIGHER POPS
OVER THE NORTH. MID LEVEL FLOW BECOMES MORE NORTHERLY AND EVENTUALLY
NORTHEASTERLY THE NEXT COUPLE OF DAYS. NOT MUCH DRYING FOR FRIDAY SO
SHOULD STILL SEE SCATTERED AFTERNOON THUNDERSTORMS...BUT SOME DRYING
ALOFT BY SATURDAY WITH LOWER POPS. SOME MOS GUIDANCE INDICATING LESS
THAN 20 PERCENT CHANCE SATURDAY...BUT DOES NOT APPEAR TO BE DRY OR
STABLE ENOUGH TO COMPLETELY ELIMINATE POPS. WITH RELATIVELY HIGH
HEIGHTS AND LOW LEVEL THICKNESSES THE NEXT COUPLE OF DAYS SHOULD SEE
VERY WARM TEMPERATURES WITH THE MINIMAL CONVECTION AIDING IN THE
HEATING.

.LONG TERM...AS UPPER LOW RIDES EAST ALONG THE CANADIAN
BORDER...TROUGH DEVELOPS ALONG THE EAST COAST...ALLOWING A COLD
FRONT TO DROP SOUTH OF THE FORECAST AREA BY MONDAY. THIS SHOULD GIVE
A COUPLE OF DAYS EARLY IN THE WEEK WITH NO POPS IN THE NORTH AS MID
LEVEL RH DROPS BELOW 30 PERCENT. BY MIDWEEK AS THE HIGH PASSES BY TO
OUR NORTH WE GET INTO LOW LEVEL EASTERLY FLOW AND MOISTURE BEGINS TO
RETURN TO THE AREA. COOLER TEMPERATURES BEHIND THE FRONT...PRIMARILY
AT NIGHT AS DEW POINTS DROP WELL INTO THE 60S.

&&

.AVIATION...
SCATTERED SHOWERS/THUNDERSTORMS WILL DIE DOWN BY 02Z TO 03Z.  AFTER
03Z NO SIGNIFICANT CLOUDS EXPECTED. AREAS OF 5 TO 6 MILES IN HAZE
AND FOG WILL FORM BY 06Z...ESPECIALLY WHERE LOCALIZED HEAVY
DOWNPOURS OCCUR. TOWARD DAYBREAK PREVALENT VISIBILITIES WILL BE 3 TO
5 MILES IN HAZE AND FOG...BUT LOCALIZED IFR VALUES POSSIBLE WHERE
HEAVY RAINFALL OCCURS THIS EVENING...PARTICULARLY IN ATL AREA TAF
SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         74  92  73  94 /  40  30  20  20
ATHENS          72  93  72  94 /  40  30  20  20
GAINESVILLE     71  90  71  92 /  40  30  20  20
ROME            73  96  73  98 /  40  30  20  20
COLUMBUS        76  94  76  96 /  30  30  20  30
MACON           75  94  75  97 /  30  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

26
Hazardous weather outlook, Aug 18, 6:10 AM EDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
610 AM EDT THU AUG 18 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191000-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
610 AM EDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED OVER NORTH AND
CENTRAL GEORGIA...

.SYNOPSIS...
WEAK HIGH PRESSURE WILL CONTINUE OVER GEORGIA TODAY. A WEAK SURFACE
BOUNDARY WITH ASSOCIATED LOW LEVEL TROPICAL MOISTURE WILL ALSO
CONTINUE OVER THE STATE.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL UP TO 2 INCHES. THE BEST TIME FOR
THUNDERSTORMS WILL BE THIS AFTERNOON AND EARLY EVENING.

.DISCUSSION...
WITH TROPICAL LOW LEVEL MOISTURE CONTINUING OVER THE AREA...NORTH
AND CENTRAL GEORGIA CAN EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS
TODAY. THERE IS A WEAK SHORT WAVE THAT WILL MOVE ACROSS THE CWA THIS
AFTERNOON WHICH SHOULD HELP TO REINFORCE THE TROPICAL MOISTURE
ALREADY IN PLACE. THE SURFACE BOUNDARY OVER CENTRAL GEORGIA WILL
ALSO BE A FOCUSING MECHANISM FOR DIURNAL CONVECTION. WITH SLIGHTLY
DRYER AIR IN THE MID TO UPPER LEVELS OF THE ATMOSPHERE ANY
CONVECTIVE DEVELOPMENT TODAY SHOULD STAY BELOW SEVERE LIMITS.
MARGINAL INSTABILITY WILL ALSO PREVAIL TODAY WITH CAPES NEAR 1000
AND LIFTED INDICES IN THE MINUS 2 TO MINUS 3 RANGE. THIS WILL ALLOW
NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP WITH SOME STORMS
PRODUCING FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY
RAINFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 18, 6:23 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
623 PM EDT THU AUG 18 2005

GAZ005-182300-

623 PM EDT THU AUG 18 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN MURRAY COUNTY UNTIL 700 PM EDT...

AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM GREGORY TO 7 MILES WEST OF CHATSWORTH...
MOVING EAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 30 OR 40 MPH AS THEY
MOVE ACROSS MURRAY COUNTY. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE TENNGA...CRANDALL AND CHATSWORTH. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE STORMS. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES WILL FALL OVER MUCH OF
NORTHERN MURRAY COUNTY OVER THE NEXT HOUR. SOME STREET FLOODING IS
POSSIBLE.
Special weather statement, Aug 18, 6:43 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
643 PM EDT THU AUG 18 2005

GAZ070-182315-

643 PM EDT THU AUG 18 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN LAMAR COUNTY
UNTIL 715 PM EDT...

AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CHAPPEL TO 5 MILES SOUTHWEST OF ALDORA...
MOVING EAST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 30 TO 40 MPH AS THEY
MOVE SLOWLY ACROSS LAMAR COUNTY. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE BARNESVILLE AND JOHNSTONVILLE. BRIEF HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.
Special weather statement, Aug 18, 6:50 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
650 PM EDT THU AUG 18 2005

GAZ009-182315-

650 PM EDT THU AUG 18 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN TOWNS COUNTY UNTIL 715 PM EDT...

AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ALEXANDERS MILL...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TOWNS COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
HIAWASSEE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 18, 7:20 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
720 PM EDT THU AUG 18 2005

GAZ016-182345-

720 PM EDT THU AUG 18 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN NORTHERN
WHITE COUNTY UNTIL 745 PM EDT...

AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER UNICOI STATE PARK...MOVING SOUTHEAST AT 5
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD-TO-GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH. HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 18, 7:54 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
754 PM EDT THU AUG 18 2005

GAZ016-190030-

754 PM EDT THU AUG 18 2005

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN WHITE COUNTY
UNTIL 830 PM EDT...

AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS NORTHERN WHITE COUNTY...MOVING
SOUTHEAST AT 5 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THESE STORMS AS THEY MOVE ACROSS THE NORTHERN
PART OF WHITE COUNTY. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE HELEN AND UNICOI STATE PARK. PEOPLE IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 18, 8:37 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
837 PM EDT THU AUG 18 2005

GAZ024-190115-

837 PM EDT THU AUG 18 2005

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN BANKS COUNTY
UNTIL 915 PM EDT...

AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ALTO...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS THE NORTHERN PART OF BANKS COUNTY. HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:38 PM EDTSevere Thunderstorm WarningFFCDooly37 min
Aug 19, 6:12 PM EDTSevere Thunderstorm WarningFFCGreene33 min
Aug 19, 6:31 PM EDTSevere Thunderstorm WarningFFCBaldwin29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.